Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 1993 May;27(5):572-4.

Pulmonary complications following tricyclic antidepressant overdose in an adolescent.

Author information

  • 1Department of Pediatrics, Albert Einstein College of Medicine, Montefiore Medical Center, Bronx, NY 10467.

Abstract

OBJECTIVE:

To report a case of pulmonary edema following a tricyclic antidepressant (TCA) overdose in an adolescent.

CASE SUMMARY:

A 14-year-old girl with a history of prior suicide attempts ingested 54 50-mg desipramine hydrochloride tablets (45 mg/kg ingestion). The patient developed a cardiac dysrhythmia and hypotension, which were successfully treated. She subsequently developed pulmonary edema and a clinical picture suggestive of adult respiratory distress syndrome (ARDS). She was successfully managed with fluid restriction, tracheal intubation, application of positive end-expiratory pressure (PEEP), and vasopressors. The patient was discharged without any clinical sequelae.

DISCUSSION:

Pulmonary complications secondary to TCA overdose have rarely been reported in children. We reviewed literature pertaining to the etiology, epidemiology, pathophysiology, and management of TCA-induced lung injury, as well as other case reports. We discuss the potential relationship between sequelae resulting from TCA ingestion (e.g., cardiac disturbances, hypotension, acidosis, gastric aspiration, pneumonia) and the development of ARDS and pulmonary edema, and relate this association to our patient.

CONCLUSIONS:

Pulmonary edema and a clinical picture suggestive of ARDS was noted in an adolescent girl who ingested a large quantity of desipramine. Her lung injury may have been the result of a variety of factors including hypotension, metabolic acidosis, possible aspiration, or a direct action on the lung parenchyma by desipramine. We attribute her favorable clinical outcome to early intervention consisting of tracheal intubation, PEEP, fluid restriction, and vasopressor therapy.

PMID:
8347905
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk